Current Suspected Overdose Deaths in Delaware for 2020: Get Help Now!
Help Slow the Spread of Coronavirus. Download DE's New COVID-19 Alert App
The Delaware Division of Public Health (DPH) has been informed of the theft of a large quantity of a toxic liquid herbicide with the trade name Gramoxone. Gramoxone contains the active ingredient Paraquat, an EPA toxicity class I chemical that has life-threatening effects on the GI tract, kidney, liver, heart, other organs.
This theft did not occur in Delaware and we know of no specific threat in Delaware. As a precautionary measure, DPH is alerting physicians about the health impact of exposure to Paraquat.
Ingestion is the most likely route of exposure. When ingested, Paraquat is toxic to the mucosal surfaces of the gastrointestinal (GI) and may produce swelling, edema, painful ulceration of the mouth, pharynx, esophagus, stomach and intestine.
Patients who ingest Paraquat may present with symptoms of severe gastrointestinal distress (upper or lower GI bleeding). This may be followed by Acute Respiratory Distress Syndrome with or without hemoptysis. Acute pulmonary edema and early lung damage may occur within a few hours from a severe acute exposure. Signs and symptoms from ingestion may include:
The hematological effect caused by Paraquat is methemoglobinemia, which results in the oxidized form of hemoglobin, in which the iron atom is trivalent and unable to combine with oxygen, causing asphyxia of the tissues.
Dermal exposure is a less likely route of exposure, with less severe health implications. Local skin damage, contact dermatitis, and dry and fissured hands may increase absorption and cause erythema; blistering, ulceration, horizontal ridging or loss of fingernails; and ulceration and abrasion.
The delayed toxic damage of pulmonary fibrosis, the usual cause of death, most commonly occurs 7-14 days after the ingestion.
There is no specific antidote for Paraquat poisoning. Treatment of suspected Paraquat poisoning is aimed at disrupting its mode of action.
Treatment is directed at removing Paraquat from the site of absorption, by increasing its excretion from blood and adopting measures aimed at preventing lung damage.
All cases of suspected Paraquat poisoning should be hospitalized.
Gastric lavage should be performed immediately after ingesting Paraquat. This is done to reduce further absorption of Paraquat into the bloodstream.
The administration of mineral absorbents such as charcoal, bentonite, or Fuller's Earth should be initiated to remove any unabsorbed Paraquat remaining in the gastrointestinal tract.
A variety of techniques have been used in an attempt to enhance the elimination of Paraquat from the body. Haemoperfusion is used to increase the excretion of Paraquat, and has been shown to increase the chance of survival among poisoned patients.
Paraquat is known to accumulate selectively in the lungs and destruction of lung tissue is enhanced by the administration of oxygen. Minimal oxygen must be given to the poisoned patient to reduce the chance of lung damage.
Once absorption has occurred, treatment is supportive.
Questions about this health alert should be directed to 1-888-295-5156.